MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 30

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 30
Model Number 470430-05
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/01/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The stapler 30 instrument has been returned and evaluated by the failure analysis (fa) team.Failure analysis investigations replicated and confirmed the customer reported complaint.The primary failure of functional test failed-intuitive motion to be related to the customer¿s reported complaint.For clarification, the instrument was found to fail intuitive motion.The instrument was placed and driven in-house system.The instrument passed the recognition and engagement tests.This instrument¿s grip tips were not moving intuitively, i.E., they were not following the master tool manipulator (mtm) input commands smoothly.While testing for intuitive motion, the instrument was found to have unintuitive motion, i.E., they were moving in the wrong direction.However, grip tips were opening and closing properly.The stapler initialized, clamped, fired, and unclamped without any issues.The instrument housing was removed, and no obvious signs of cable damage was observed.As a result, the cause is not determinable or applicable and will be transferred to engineering for further review.Additional observations not reported by site are the instrument housing snaps was found to be broken.One housing snap was found to be broken.The broken snap was still lodged in the main chassis where it is normally positioned when the housing is closed.Common causes of failure mode broken housing snaps are typically attributed to misuse.Signs of corrosion was found on the instrument bearing.Input disk bearings exhibit orange discoloration with the grip showing the most corrosion.Common causes of failure mode corroded bearings are typically attributed to misuse for instances such as improper cleaning or reprocessing techniques.Images and video clips associated with this reported event were not submitted for review.A review of the instrument log found that the stapler instrument was last used on sk1672 on (b)(6) 2022 with 50 uses remaining.This complaint is being reported based on the following conclusion: this instrument¿s grip tips were not moving intuitively, i.E., they were not following the mtm input commands smoothly.While testing for intuitive motion, the instrument was found to have unintuitive motion, i.E., they were moving in the wrong direction.Unintuitive motion could lead to subsequent tissue damage.While there was no harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.
 
Event or Problem Description
It was reported that during a da vinci-assisted pulmonary segmentectomy surgical procedure, the stapler 30 instrument was not articulating.The procedure was completed with no reported injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the da vinci coordinator responded staplers did not move in nonintuitive way.The staplers was not moving at all.The backup instrument was used to complete the procedure.There was no injury or harm to the patient.Patient details were already provided.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
The stapler 30 instrument was re-tested on an in-house system by engineering team.The instrument engaged and initialized; however unintuitive movement was present when manipulating the stapler using the master tool manipulators (mtms).Movement of the stapler jaws were opposite of the inputted directions.The roll motion would be initiated, and the main tube would continue to roll without reaching a hard stop point and would continue rolling on its own without input.The instrument clamped and fired appropriately.Housing was removed and broken snaps were observed.Corrosion was found on the instrument bearings and cam shaft.Cam shaft was examined under a microscope and found to have wear around the cam lobes.Corrosion on the cam, in combination with consistent friction can contribute to cam shaft wear over time.As the lobes wear down, they are less effective in providing a hard stop for motion within an axis and can contribute to imprecise motion as the position of the instrument axes are improperly detected.Corrosion of the bearings and corrosion of the cam shaft leading to wear of the cam shaft lobes over time is likely the main contributors to the unintuitive motion reported by the site.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 30
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key15988074
Report Number2955842-2022-15913
Device Sequence Number20332483
Product Code NAY
UDI-Device Identifier00886874112700
UDI-Public(01)00886874112700(10)T10180125
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K152421
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 11/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number470430-05
Device Catalogue Number470430
Device Lot NumberT10180125 0022
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/11/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/15/2022
Supplement Date Received by Manufacturer01/03/2023
Initial Report FDA Received Date12/15/2022
Supplement Report FDA Received Date01/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/25/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Patient Age73 YR
Patient SexFemale
Patient Weight66 KG